Tell us about your symptoms and treatment experience. Take our survey here.

caret icon Back to all discussions

Allergic Reaction to heart medication

Hi, I'm a 61 year old female and just had a stent placed in my LAD artery 3 weeks ago. They placed me on Plavix at that time for the next year. I took the blood thinner for 2 weeks before reaction started with hives, itching, spots and swelling that just showed up one morning. Benadryl did nothing to relieve the reaction and had to go to the ER to get relief. My cardiologist put me on a prednisone tapper. They would not take me off of the Plavix to another alternate so I'm wondering when my prednisone tapering is over will the reaction come back? They said they rarely ever hear of a allergic reaction and I'm in the 6% of people who have had them. It's enough to deal with all the new meds and then have a reaction!

  1. Hi. I see you are new to our community, having just joined yesterday around 1 pm. I would like to take this time to welcome you to our heart-failure.net community. I am sorry that you are having to deal with all of this, and then to have a reaction to the very medicine aimed to help you feel better. You are not alone to have an allergic reaction to a medicine, as this does happen from time to time -- and prednisone is a common medicine to take to reduce the inflammation and swelling. Your question is a very good one and I am likewise curious to know the answer. I am curious as, in my own experience, if you have an allergic reaction usually a doctor will switch you to an alternate medicine. Although, I am sure your doctor has a valid explanation for why he chose the path for you of staying on this medicine. I think, to get the best answer as it pertains to you, this is a great question to pose to your doctor. You can probably call, or even send an email, and your doctor or a nurse should be able to answer your question. What do you think? John. heart-failure.net community moderator

    1. Hi John,
      Thanks so much for your reply. I guess we will find out soon if the reaction comes back as my prednisone runs out of the 3 week cycle he put me on this Sunday. I did speak with my doctors nurse when I started prednisone and ask this very same question, but they don't really know the answer either. She said they are hoping my body will have tolerated the medicine by then but if not, they would change me to a alternate. I'll let you know how it goes!

      1. thank you! It's so frustrating. I've never really been allergic to much in years past but I recently were prescribed penicillin antibiotics a couple weeks ago that I always tolerated but now I can't take them anymore. I've tried them twice in the last month and they make me throw up for 3 hours. I know your body can change as you get older so maybe that's what's happening to me. I'll admit, I'm a little shy to take any new meds right now or even ones I use to take with the fear of having a reaction.

      2. Totally understand your frustration and hesitation about taking new drugs. Due to my long list of allergies and some are from medications, it makes it difficult on whether to trust and see if a medication is going to and what the side effects are to some medication. Some medications really wreak havoc on one’s body especially if you’re taking a lot of meds. You’re not alone about having fears and reactions from taking meds. Hopefully, your stomach tolerates the medication’s better in the future. Thank you for sharing. Leslie (Community Moderator)

    2. I took had a stent recently in my lad. Same meds too. Plus I already taken the steroids due to my Addison's. I'm 57. Would love to talk and maybe share all the scary and life altering experiences I have dealt with and sure you have as well. I have the worst anxiety and PTSD as well and pray all the time to let the fear subside. The fear is overwhelming. Fear of what? I'm not really certain my fear is over one issue or the many life altering medical issues that come with heart failure and the meds we must take. I know the breathing issues have me in constant fear. I am unable to sleep because it always seems when I awake is when I experience great short of breath that creates extraordinary anxiety that just makes it all horrible. I have no one really that can relate. Only going through it can one truly understand just how it effects a person's entire life in so many ways, in my experience anyway. If you have anything to share or your experiences and how you go forward, please just chime me in.

      1. Your story is amazing and a true survivor. Thank you for sharing it with us!

      2. Thank you and if there’s any questions that I can give advice or share my experience to help you on your heart failure journey. I’d be glad to answer anything. Leslie (Community Moderator)

    3. Hi, how did the doctors know when to put a stint in for your LAD? They found a calc score in my LAD about 6 years ago and always worry about the widowmaker. Just wondering how they determined when to do it? Thank you!

      1. do you have a cardiologist, have you had any further testing since that calcium score 6 years ago? If not I would recommend finding a cardiologist. But to answer your question they can assess your heart, its vessels and valves by doing an echocardiogram. An ultrasound of your heart. It will show them if you have any vessels that are narrowed and need stenting. That is when they will do a cardiac cath where they put a wire from your groin up Into your heart and inject dye to look at all your vessels and important parts like valves. This is when they will place the stent. I hope that helps!

        Amber B, RN(heart-failure.net team moderator)

    Please read our rules before posting.